Montana, 2006

High Wind in Montana, November 13, 2006

November 13, 2006 · NWS TFX · 13 events in 13 counties and zones

The first of two Chinook high wind events in 3 days occurred on November 13 in a strong southwest to west flow ahead of a low pressure system.

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

The first of two Chinook high wind events in 3 days occurred on November 13 in a strong southwest to west flow ahead of a low pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 13, 4:25 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Nov 13, 4:25 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 AM MST MON NOV 13 2006

UPDATE TO AVIATION SECTION

.DISCUSSION...

TODAY AND TONIGHT...A STRONG UPPER LEVEL DISTURBANCE AND SURFACE LOW
PRESSURE SYSTEM WILL IMPACT THE REGION TODAY...BRINGING VERY WINDY
CONDITIONS TO MUCH OF THE FORECAST AREA WITH SIGNIFICANT
PRECIPITATION OVER THE WESTERN MOUNTAINS. A STRONG SURFACE
LOW...CURRENTLY MOVING THROUGH WA...WILL EMERGE EAST OF THE ROCKIES
OVER SOUTHERN AB THIS AFTERNOON AND TRACK EAST INTO SK THIS EVENING.
MODELS ARE NOW IN DECENT AGREEMENT WITH THE WIND FIELD TO THE SOUTH
OF THE SURFACE LOW...SPREADING 60KT+ 10000 FT WINDS ACROSS MOST OF
NORTH-CENTRAL MT TODAY. WESTERLY DOWNSLOPE AND MIXING THIS AFTERNOON
AS COOLER AIR ALOFT MOVES IN SHOULD HELP THESE WINDS REACH THE
SURFACE ACROSS MOST OF NORTH-CENTRAL MT. THUS WILL EXPAND THE HIGH
WIND WIND WARNING INTO NE ZONES AS WELL. SNOW WILL CONTINUE ACROSS
THE ROCKY MTN FRONT...HEAVY AT TIMES THROUGH THIS MORNING...THEN
BECOME MORE SHOWERY THIS AFTERNOON AND EVENING. WITH HIGH WINDS IN
ADDITION TO THE SNOW THE WINTER STORM WARNING APPEARS TO BE ON
TRACK. THE SURFACE LOW PULLS EAST TONIGHT WITH AN UPPER LEVEL TROUGH
CLOSING OFF OVER SK. THIS WILL ALLOW WINDS TO DIMINISH LATE THIS
EVENING...HOWEVER MOIST CYCLONIC FLOW IN THE UPPER LEVELS WILL BRING
A CONTINUED CHANCE OF SNOW OVER THE HIGHER TERRAIN. DOWNSLOPE WINDS
WILL CONTINUE TO LIMIT PRECIP CHANCES OVER THE PLAINS THROUGH
TONIGHT.

TUESDAY AND WEDNESDAY...AN UPPER LEVEL RIDGE BUILDS IN FROM THE
WEST TUESDAY THROUGH TUESDAY NIGHT FOR DRIER CONDITIONS. BREEZY
WINDS WILL CONTINUE ON THE PLAINS AS SURFACE HIGH PRESSURE BUILDS
WEST OF THE CONTINENTAL DIVIDE. BY LATER WEDNESDAY...THE NEXT
PACIFIC SYSTEM WILL COME ONSHORE. THIS WILL ONCE AGAIN BRING AN
INCREASE IN WINDS WITH PRECIPITATION INCREASING OVER NORTHERN
PORTIONS OF THE CONTINENTAL DIVIDE BY LATE WEDNESDAY. HOENISCH

WEDNESDAY NIGHT AND THURSDAY...ANOTHER SHORT WAVE MOVES THROUGH
THE FLOW WITH THE SURFACE LOW JUST TO THE NORTH OF MONTANA. MODELS
NOT IN GOOD AGREEMENT WITH AMOUNT OF PRECIPITATION COMING OVER THE
NORTHWESTERN MOUNTAINS. SNOW LEVELS START OUT HIGH AND
PRECIPITATION COULD BE IN THE FORM OF ALL RAIN WEDNESDAY NIGHT
TURNING TO SNOW BY THURSDAY MORNING. THIS SCENARIO WOULD CAUSE
SOME HYDROLOGIC CONCERNS AND WILL NEED TO BE WATCHED CAREFULLY.
THURSDAY LOOKS TO BE ANOTHER VERY WINDY DAY.

THURSDAY NIGHT THROUGH SATURDAY NIGHT...WESTERLY FLOW OVER THE AREA
FOR MAINLY MOUNTAIN SHOWERS. FLATTENED UPPER LEVEL RIDGE WITH MINOR
SHORT WAVES MOVING THROUGH THE FLOW. TEMPERATURES WILL BE NEAR TO
SLIGHTLY ABOVE SEASONAL AVERAGES THROUGH THE PERIOD. CAMP

SUNDAY THROUGH MONDAY...MODELS IN PRETTY GOOD AGREEMENT DURING THIS
PERIOD.  AN UPPER LEVEL RIDGE MOVES OVER THE MIDWEST...WHILE A
TROUGH REMAINS OFF THE WEST COAST DURING THIS PERIOD.  THIS RESULTS
IN A FAIRLY MOIST BUT STRONG SOUTHWESTERLY FLOW ALOFT OVER THE
FORECAST AREA THAT IS EXPECTED TO PRODUCE PARTLY TO MOSTLY CLOUDY
SKIES WITH ISOLATED TO SCATTERED RAIN OR SNOW SHOWERS...MAINLY OVER
AND NEAR THE MOUNTAINS.  DOWNSLOPE WINDS SHOULD HELP KEEP THE PLAINS
AND LARGER VALLEYS MOSTLY DRY.  TEMPERATURES WILL CONTINUE TO BE
SEVERAL DEGREES ABOVE SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 1125Z.
STRONG WESTERLY FLOW ALOFT WILL CONTINUE THROUGH THE NEXT 24 HOURS.
EXPECT SURFACE WIND GUSTS BETWEEN 35 AND 45KTS WITH LOCAL GUSTS UP
TO 55KTS. GUSTY SOUTHWEST WINDS WILL KEEP THE PLAINS MOSTLY DRY EVEN
AS A DISTURBANCE MOVES THROUGH THE FLOW. PRECIPITATION...MOSTLY
SNOW...CAN BE EXPECTED OVER THE MOUNTAINS OF WESTERN AND SOUTHWEST
MONTANA. EXPECT VFR CONDITIONS OVER THE PLAINS WITH MVFR CEILINGS IN
PRECIPITATION. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  26  40  24 /   0  10   0   0
CTB  43  24  38  20 /   0   0  10   0
HLN  49  27  42  20 /  20  20  10   0
BZN  47  24  38  12 /  30  30  20   0
WEY  33  18  30  -1 /  90  80  60   0
DLN  44  23  35  16 /  20  20  10   0
HVR  51  25  41  18 /  20  10  20   0
LWT  48  26  37  20 /  10  10  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR MTZ009>014-044>051-054.

WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR MTZ009-048.

&&

SHORT TERM...HOENISCH
LONG TERM...CAMP/EK
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 13, 5:01 AM MST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
501 AM MST MON NOV 13 2006

MTZ009-048-141215-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
501 AM MST MON NOV 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY UNTIL 11 PM MST FOR
ELEVATIONS ABOVE 5000 FEET FOR THE ROCKY MOUNTAIN FRONT.

A HIGH WIND WARNING IS IN EFFECT FROM 11 AM MST TO 8 PM MST TODAY
FOR ELEVATIONS BELOW 5000 FEET FOR THE ROCKY MOUNTAIN FRONT.
SOUTHWEST TO WEST WINDS 30 TO 45 MPH WITH GUSTS TO 70 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER MOIST PACIFIC STORM SYSTEM WILL APPROACH THE ROCKY
MOUNTAIN FRONT WEDNESDAY. SNOW LEVELS WILL RISE. RAIN WITH THIS
SYSTEM OVER THE SNOW PACK MAY PRODUCE HYDROLOGICAL CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010>014-044>047-049>051-054-141215-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
501 AM MST MON NOV 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 11 AM MST THIS MORNING TO 8
PM MST TONIGHT. SOUTHWEST TO WEST WINDS 30 TO 45 MPH WITH GUSTS TO
60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER WEATHER SYSTEM WILL APPROACH THE AREA WEDNESDAY NIGHT AND
THURSDAY FOR STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-141215-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
501 AM MST MON NOV 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT WEATHER SYSTEM WILL APPROACH THE AREA WEDNESDAY NIGHT FOR
SNOW ACCUMULATIONS. WINDS WILL INCREASE ON THURSDAY FOR POSSIBLE
BLOWING SNOW PROBLEMS FOR TRAVELERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

13 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
November 13, 8:35 AM MST to 12:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

A gust to 69 mph was reported at Heart Butte. Also, a 62 mph gust was recorded near East Glacier at 835 am.

High Wind, Southern Rocky Mountain Front

When
November 13, 9:40 AM MST to 12:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter

A gust to 68 mph was measured at Pendroy 18W. Also, a gust to 58 mph was measured at the Pendroy DOT sensor at 1048 am.

High Wind, Cascade

When
November 13, 9:45 AM MST to 2:00 PM MST
Where
Cascade forecast zone
Measured
67 kt (77 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter

A period of high winds, with multiple reports of 58 to 68 mph gusts, occurred across the county between about 10 am and 2 pm. Winds damaged at least one roof, with some damage to vehicles from falling debris.

High Wind, Eastern Teton

When
November 13, 10:48 AM MST to 12:00 PM MST
Where
Eastern Teton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A gust to 58 mph was measured at the Pendroy DOT sensor at 1048 am.

High Wind, Judith Basin

When
November 13, 11:16 AM MST to 1:00 PM MST
Where
Judith Basin forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
COOP Observer

Sustained winds of 44 mph were reported near Judith Gap.

High Wind, Southern Lewis and Clark

When
November 13, 11:19 AM MST to 1:00 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

A gust to 66 mph was reported at MacDonald Pass. Also, a 61 mph gust was measured near Silver City at 1204 pm.

High Wind, Chouteau

When
November 13, 11:37 AM MST to 2:00 PM MST
Where
Chouteau forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A gust to 60 mph was reported at the Loma DOT sensor.

High Wind, Eastern Glacier

When
November 13, 11:37 AM MST to 1:00 PM MST
Where
Eastern Glacier forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

A gust to 59 mph was measured at the Cut Bank ASOS site.

High Wind, Fergus

When
November 13, 12:25 PM MST to 2:00 PM MST
Where
Fergus forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

A gust to 58 mph was reported at the Lewistown airport.

High Wind, Hill

When
November 13, 1:14 PM MST to 2:30 PM MST
Where
Hill forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A gust to 58 mph was reported at the Inverness DOT sensor.

High Wind, Blaine

When
November 13, 1:26 PM MST to 2:30 PM MST
Where
Blaine forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
COOP Observer

A gust to 73 mph was reported at Chinook 11S. Also, a 61 mph gust was reported at Fort Belknap.

High Wind, Liberty

When
November 13, 2:08 PM MST to 2:30 PM MST
Where
Liberty forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter

A gust to 67 mph was reported at Rudyard 16SW.

High Wind, Toole

When
November 13, 3:10 PM MST to 4:10 PM MST
Where
Toole forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet

Sustained winds of 43 mph were reported at the Sweet Grass DOT sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5881, 5911, 5974, 5996, 5984, 5989, 5990, 5991, 5992, 5993, 5995, 5994, 5997.